Thunderstorm Wind, Cecil
- When
- May 9, 10:30 PM EST
- Where
- Cecil County, Rising Sun
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.700, -76.067
A severe thunderstorm tore down trees and wires in Elkton. A SKYWARN Spotter measured a wind gust to 70 mph in Rising Sun.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm tore down trees and wires in Elkton. A SKYWARN Spotter measured a wind gust to 70 mph in Rising Sun.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 9, 3:32 PM EST, 6 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 432 PM EDT SUN MAY 9 2004 .SHORT TERM...CAN SEE A WEAK IMPULSE MOVING OVER THE TOP OF THE H5 RIDGE AND KICKING OFF CONVECTION OVER CENTRAL PA ON THE WATER VAPOR IMAGERY. INSTABILITY OFF THE SURFACE IS ON THE DEFINITE RISE, WITH MUCAPES FROM THE SPC SITE OF 1000 TO 2000 J/KG OVER MOST OF DE AND THE MD ERN SHORE. THERE IS STILL A BIT OF A CAP OVER MUCH THE FA AS THE SFC WARM FRONT APPEARS TO BE SW OF THE FA EVEN THOUGH MANY OF OUR LOCATIONS HAVE SFC WINDS FROM THE S TO SW. ISENT LIFT AT I300 OVER THIS WARM FRONT IS PERHAPS AIDING IN PROVIDING LIFT. THERE IS QUITE PRONOUNCED DIRECTIONAL (ALTHOUGH UNIMPRESSIVE SPEED) SHEAR UP TO H7, THERE REALLY ISNT MUCH MID LVL DIFLUENCE, AND THERE IS A BIT OF AN H25 JETLET AROUND OR JUST N OF LK ERIE PROVIDING SUPPORT FOR THE MID LVL IMPULSE. OVERALL, CONVECTION IS CERTAINLY A POSSIBILITY AS THE CONVECTION OVER CENTRAL PA MAY WELL BLOSSOM SOME OVER THE NEXT SEVERAL HOURS. HOWEVER, SVR CONVECTION AWAY FROM THE SRN AND SWRN ZONES MAY BE HARDER TO COME BY GIVEN THAT CAP AND LOCATION OF WARM FRONT. ANY ACTIVITY SHOULD DIE OFF TONIGHT FOR LACK OF A TRIGGER AND INCREASED STABILITY, AND WITH DWPTS CLIMBING PUT IN PATCHY FOG OVERNIGHT. THEN PERHAPS THE SFC WARM FRONT MAKES A MOVE FOR THE FORECAST AREA AND ACTS AS A TRIGGER FOR POPS TOMORROW. MODELS AGAIN SHOW GOOD INSTABILITY, AND THIS TIME ITS HARDER TO FIND A CAP MOVING S AND W THROUGH THE FA AS THE WARM FRONT SUPPOSEDLY PUSHES THROUGH. WITH A BERMUDA HIGH SITUATION APPARENTLY DEVELOPING, THIS FRONTAL PUSH COULD BE CORRECT AND WE ARE GOING WITH IT. SHEAR S OF THE FRONT ONLY MARGINALLY STRONGER WITH REGARD TO SPEED THAN TODAY, AND DEFINITELY WEAKER WITH REGARD TO DIRECTION. ALSO HARDER TO FIND ANY UPPER JET SUPPORT, BUT THE GOOD INSTABILITY AND THE FOCUSING MECHANISM MAY MAKE ANY CONVECTION THAT DEVELOPS WORTH WATCHING. ASSUMING THE WARM FRONT IS THROUGH BY TOMORROW EVENING, TOMORROW NIGHT WILL BE GETTING CLOSE TO MUGGY. GIVEN THIS PATTERN AND THE DWPTS WE ALREADY HAVE, TRIED STAYED ON THE WARMER AND MORE MOIST SIDE OF GUIDANCE. && .LONG TERM...WE ARE GOING TO RESPECT THE BERMUDA HIGH BY GENERALLY KEEPING THE SURFACE FRONTAL BOUNDARY NORTH OF THE FORECAST AREA AND BY KEEPING THE POPS ON THE LOWER SIDE. ECMWF PAYS MORE CREDENCE TO THE STRENGTH OF THE HIGH THAN THE MRF. BOTH, AND OTHER MODELS, DO BRING A BIT OF ENERGY AND A SURFACE FRONT INTO THE NORTHERN PART OF THE REGION LATER TUESDAY AND AGAIN FRIDAY NIGHT INTO SATURDAY, AND WE HAVE POPS HIGH ENOUGH TO SHOW UP IN THE ZFP THEN. ECMWF THEN DIGS AND SLOWS A WRN U.S. TROF CONSIDERABLY MORE THAN THE MRF, WHICH ACCOUNTS FOR THE HIGHER MRF POPS WITH ITS FASTER MOVING TROF THAN WE ARE CARRYING FOR SUN. IT MAY NOT QUITE BE HOT, BUT IT LIKELY WILL BE WARM AND HUMID THROUGH MUCH OF THE EXTENDED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && NYY1713
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT SUN MAY 9 2004 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-090814- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 416 AM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MOST LIKELY THREAT IS FROM STRONG DOWN BURST WINDS AND HAIL. ALSO HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 615 PM EDT SUN MAY 9 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-100030- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 615 PM EDT SUN MAY 9 2004 ...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT... AT 615 PM, SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP OVER CENTRAL PENNSYLVANIA. THEY WERE MOVING TO THE SOUTHEAST AROUND 30 MPH. THE SHOWERS AND THUNDERSTORMS WERE BEGINNING TO ENTER SOUTHEASTERN PENNSYLVANIA AROUND READING AND LANCASTER. THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO AFFECT SOUTHEASTERN PENNSYLVANIA THROUGH ABOUT 10:00 PM. THE MOST LIKELY TIME PERIOD FOR PRECIPITATION IN CENTRAL AND SOUTHERN NEW JERSEY AND IN THE FAR NORTHERN PART OF THE DELMARVA REGION IS BETWEEN 8:00 PM AND MIDNIGHT. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY CLOUD TO GROUND LIGHTNING AND A BRIEF PERIOD OF HEAVY RAIN. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. FOR ADDITIONAL WEATHER INFORMATION VISIT US ON THE WEB AT WWW.WEATHER.GOV/ER/PHI (LOWER CASE). IOVINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1015 PM EDT SUN MAY 9 2004 DEZ001-MDZ008-PAZ067-070-100400- CECIL MD-CHESTER PA-DELAWARE PA-NEW CASTLE DE- 1015 PM EDT SUN MAY 9 2004 ...THUNDERSTORMS WITH HEAVY RAIN... AT 1015 PM, THUNDERSTORMS WITH HEAVY RAIN COVERED THE EXTREME LOWER PART OF THE SUSQUEHANNA RIVER VALLEY AND PARTS OF CHESTER COUNTY IN PENNSYLVANIA. THE THUNDERSTORMS WERE MOVING VERY SLOWLY TO THE EAST. BY MIDNIGHT PARTS OF CHESTER COUNTY AND DELAWARE COUNTY IN PENNSYLVANIA COULD RECEIVE ONE TO TWO INCHES OF RAIN. THE HEAVY RAIN MAY ALSO AFFECT THE NORTHERN PARTS OF CECIL COUNTY IN MARYLAND AND NEW CASTLE COUNTY IN DELAWARE. THE HEAVY RAIN WILL LIKELY RESULT IN FLOODING IN AREAS OF POOR DRAINAGE. DO NOT DRIVE YOUR VEHICLE INTO FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS. FOR ADDITIONAL WEATHER INFORMATION VISIT US ON THE WEB AT WWW.WEATHER.GOV/ER/PHI (LOWER CASE). IOVINO
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398544, 5398545.